I know it has been forever since I updated this page. Today is July 4, 1997 and I am in my 8th month of official remission. My next scans are scheduled for August 22.
I think that life has become very overwhelming in the last couple of months as I have tried to catch up all of last year in about a weeks time! I graduated with my SCPS degree in December and am now working on my MA in Sociology. I also just moved again in May, so it is hard to keep up with school, the web pages, and the rest of my life all at the same time.
Overall I am doing well healthwise. It has taken some time to adjust to not being a patient any more, and sometimes I know that I haven't adjusted completely yet. I also have realized that it will take time until the paranoia wears off. By this I mean that every time I get an itch that doesn't go away after one scratch I'm certain that the cancer is back. Then after dousing myself in Eucerin cream and running the humidifier long enough to discover that the problem is really just severe winter dry skin I feel silly. So silly and paranoid seem to be the way of life these days! Other Hodgkin's patients I know are also having this problem, so I think that the chemo must effect the way our skin reacts long term.
In April I went on an anti-depressant called Paxil. I was having so much trouble concentrating and finding the desire to work on everything. It was hard to go to my oncologist and talk about the way I was feeling and the difficulty I was having controlling my emotions, but I am grateful I had the strength to do it. Since starting the Paxil I truly feel myself again. Still busy, still overwhelmed, but now I can handle it in a healthy manner. I am currently tapering off the drug, and if all goes well I should be Paxil-free in August.
Speaking of chemo effects, I also sweat more than I used to, although this sweating is distinctly different from night sweats. I also have a smaller temperature range at which I am comfortable. I am told that these effects may stay forever or may fade with time. Additionally I have had trouble with joint pain, probably due to the prednisone. I will be discussing this issue further with my doctor in May, but until then nightly soaks in a hot bath have been helpful.
I had my port removed May 19 after 14.5 months. It served me well, but I think that getting it removed was a great big leap forward into the word of survivorship. When you have the port and you have to have it flushed and you know that you have to taste that heparin taste (it smells like almond extract) it is hard to move on.
My hair is almost back to normal (thank-goodness!), and I have managed to lose about 10 of the chemo pounds. I think that by the end of summer I should be as back to normal as I'm going to get. I plan to get on a regular swimming schedule to try and drop a few more pounds. Regular haircuts have also helped keep my hair under control. Because I only lost 50% of it it tends to do weird things as half is growing back. But it IS growing back! =)
On Tuesday, July 12, I had an endoscopy. I've been having abdominal pain and nausea for about 8 weeks off and on. The doctor found gastritis, esophagitis, and a hiatal hernia, all probably chemo related. Isn't that nice? I am on a medication that is helping tremendously, and we expect all problems to be cured by the end of summer.
I think that is all the update for now. Best of luck and health to you all.
[The following was written when treatment began]
I have Nodular Sclerosis (NS) in the Rye Classification system. This means that the affected lymph nodes are composed of both normal cells and the Reed-Sternberg cells while being separated by bands of scar-like tissue. It's the most common type of Hodgkin's, although it is the only type that strikes women more than men. Ironically, it also tends to strike those from small, well-to-do, well-educated families.
My affected nodes are in my right shoulder, above the collar bone, and within my chest, all above the diaphragm. This was great news, because a) no radiation, and b) that means that the chances of sterility from treatment are lessened a great deal.
I am currently finishing chemo (2 left!) and then in October I'll have another gallium scan (fun the first two days, very monotonous by day 5), to see if all the disease is gone. If it is, then I'm having a series of parties with all of you! If not we look at radiation options.
The other main thing I do besides chemo, is I have a blood test every week to get all my counts and the chemistry. Those tests determine the exact schedule that will be followed for the treatment. Until the counts are in, everything is tentative. I have had trouble with low counts after each ABVD treatment, meaning that my white blood count has been below 2.5 (it was 1.1 and 1.7 each time) which means that the chemo can't be given as it would be dangerous. It essentially would run the risk of completely wiping out the white blood cells which would then require hospital time and worry and grief, so instead we skip a week and try again when the count is higher.
If you have any questions that weren't answered here, please forward them. I'd love to answer anything you would find helpful to know.
Last updated July 19, 1997